Alert archive / Utah / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 86, NWS Salt Lake City, UT

October 1, 2022Garfield County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Oct 1, 2022, 5:12 PM MDT for Garfield County, Utah. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 1, 2022, 5:12 PM MDT (23:12 UTC)
Expired
Oct 1, 2022, 5:45 PM MDT
In force
33 min
Issued by
NWS Salt Lake City, UT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Garfield County, UT

The radar

The Cedar City radar (KICX), 164 km from the middle of the area, began a volume at 23:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-10-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-10-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1401 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

107 
WUUS55 KSLC 012312
SVRSLC
UTC017-012345-
/O.NEW.KSLC.SV.W.0086.221001T2312Z-221001T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
512 PM MDT Sat Oct 1 2022

The National Weather Service in Salt Lake City has issued a

* Severe Thunderstorm Warning for...
  Central Garfield County in southern Utah...

* Until 545 PM MDT

* At 512 PM MDT, severe thunderstorms were located along a line
  extending from 9 miles east of Boulder to 11 miles northwest of
  Ticaboo, moving east at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Capitol Reef National Park and Boulder. 

This includes the following highways...
 Utah Route 12 between mile markers 91 and 99.
 Utah Route 276 between mile markers 17 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 11108 3776 11052 3760 11100 3802 11151
TIME...MOT...LOC 2312Z 270DEG 10KT 3795 11126 3771 11085 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MT
1 follow-up statement
871 
WWUS55 KSLC 012331
SVSSLC

Severe Weather Statement
National Weather Service Salt Lake City UT
531 PM MDT Sat Oct 1 2022

UTC017-012345-
/O.CON.KSLC.SV.W.0086.000000T0000Z-221001T2345Z/
Garfield UT-
531 PM MDT Sat Oct 1 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL GARFIELD COUNTY...

At 531 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of Boulder to 10 miles northwest of
Ticaboo, moving east at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Capitol Reef National Park and Boulder. 

This includes the following highways...
 Utah Route 12 between mile markers 91 and 99.
 Utah Route 276 between mile markers 17 and 24.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with these storms.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3805 11108 3776 11052 3760 11100 3802 11151
TIME...MOT...LOC 2331Z 270DEG 10KT 3795 11122 3771 11081 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 1, 2:18 PM MDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 1, 2:18 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
218 PM MDT Sat Oct 1 2022

.SYNOPSIS...Unsettled weather will continue across portions of
southern and eastern Utah through the weekend. Upper level ridging
will build into the region early next week and persist through
much of the remainder of the week.

&&

.SHORT TERM (Through 12Z/6AM Monday)...Ahead of a nearly
stationary upper-level near the ID/WY border, an associated
frontal boundary is draped across central Utah. Early this
morning, a weak shortwave riding along the boundary helped to
force some strong to severe thunderstorms overnight. That area of
ascent has shifted well east into Colorado now, with some
subsidence in the lee of the wave allowing for mostly clear skies
this morning across southeastern Utah. This has allowed for some
recovery of instability thanks to diurnal heating along and ahead
of the boundary, with MLCAPE values already 500-1000 J/kg across
southeastern Utah. Effective shear also remains elevated along and
ahead of the boundary with 30-40 knots, generally oriented uni-
directionally per hodographs off the surface, however where storms
can tap fully into the surface layer, low-level southeasterly
winds across the Swell down to the Grand Staircase, could help
increase helicity and shear. Given all of this, strong to severe
thunderstorms are expected to develop over the terrain in
southern/ south-central Utah, and move eastward across the lower
elevation terrain of the Swell, Capitol Reef and Western
Canyonlands. Any discrete storms will likely quickly develop
supercell characteristics given the shear profile, with some left
and right splits possible. The strongest storms could produce
isolated large hail, damaging winds and heavy rainfall. This
threat is likely to diminish across our forecast area early this
evening as storm track farther east into far eastern Utah and
western Colorado.

Tonight, moisture flux increases from the south again, ahead of
another shortwave trough rounding the back side of the upper-
level low to our north. This will help back the flow around, and
enable better low-level moisture to surge back northward into Utah
on Sunday, with the stationary boundary wiggling back northward
as a result. With the increase in PW values largely centered lower
in the atmosphere, this will help drive CAPE increases into
Sunday as well once diurnal heating gets underway. Diffluence
ahead of the shortwave rounding the back side of the trough will
help shower and thunderstorm coverage to develop a bit more
broadly across central and southern Utah on Sunday. While CAPE
values increase, shear will back off some given the departure of
faster flow aloft. However, there still appears enough shear 20-30
knots to support multicell clusters and possibly linear features
propagating on outflow boundaries, which the latest CAMs seem to
suggest as well. As such, there appears a to be a greater, more
widespread flash flood risk across southern and eastern Utah on
Sunday. Have trended the Flash Flood Potential to include many
more Probables on Sunday over the more localized threat
aforementioned for today.

A couple of other potential "gotchas" in the forecast for tonight
and tomorrow include the possibility for heavy rainfall developing
near Zion National Park tonight as the moisture advection really
starts to kick in across southwestern Utah. In addition, there
remains some uncertainty with how far west the flash flood risk
will extend on Sunday, as the moisture gets advected northward.
The latest model trends (00Z EPS EFI values for CAPE and 12Z HREF
QPF signal) seem to indicate there is potential for heavy
rainfall as far west as Iron, Beaver and southern Millard Counties
from around Cedar City to Cove Fort. The threat for heavy rain
may extend into the evening hours before diminishing overnight
Sunday night into early Monday morning.

Otherwise, for northern Utah, expect a tranquil weekend with near
normal temperatures we benefit from being on the dry side of the
stalled frontal boundary.

.LONG TERM (After 12Z/6AM Monday)...
The long term period will begin with one last potential for an
active day as scattered shower and thunderstorm chances for
southern and potentially central Utah will be in play for Monday.
After this there will be a stretch of drier and calmer weather for
the area. There is potential for an active pattern to return next
weekend as a shortwave trough has been spotted in some of the
guidance.

Monday is expected to be last active day for awhile. A shortwave
trough, amongst the longwave trough to our northeast, is positioned
over eastern Nevada and will make its way south and east bringing
additional lift for showers and thunderstorms across southern and
central Utah.  With the chance for precipitation across this area
means that there is also potential for isolated flash flooding to
occur in flood prone areas such as slot canyons and dry washes.

After this shortwave moves through, the CWA will experience
northerly and northwesterly flow aloft indicating subsidence and a
less active weather pattern. A strong amplified ridge is expected to
move over our area keeping our temperatures, both high and low
temperatures, between normal and 7 degrees above normal. This would
mean upper 60s to near 80 degrees for high temperatures across most
of the CWA with Washington County being in the mid 80s to near 90
degrees. As far as low temperatures go, expect upper 30s to mid 50s
for most of the CWA and near 60 degrees for Washington County.

Heading into the weekend is when things look to have the potential
to be more active. The GFS deterministic model and about 20% of all
ensemble guidance have a progressive shortwave trough that moves
through the area. Along with this shortwave, PWAT values increase
Saturday across southern Utah to be between 0.60" and 0.85". With
moisture and a source for lift, precipitation chances could return
however, there are also 80% of all ensemble members representing a
drier period with a continued ridge over the area.

&&

.AVIATION...KSLC...Northwest flow will linger for longer than usual
this evening, until roughly 06-07z. Then, light southeasterly flow
will prevail until around 17-18z. There is a slight chance of some
very light showers overnight around 09-12z, however these are not
expected to cause any operational concerns. VFR conditions will
prevail for the valid TAF period.

.REST OF UTAH AND SOUTHWEST WYOMING...Isolated showers and
thunderstorms will continue to develop across southeastern UT
through sunset east of KBCE. Additional showers are expected after
08z across far southern UT, with coverage increasing after 14z.
Stronger storms are expected to form after 18z across portions of UT
south of Scipio and east of the Central Mountains. IFR VIS is
possible within heavy rainfall within the strongest storms, and
gusty and erratic winds are possible. Low clouds near 1500 ft AGL
are possible across the Wasatch Back in the early morning hours,
however there is only a 15% chance of MVFR or lower CIGs/VIS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...None.
WY...None.
&&

SHORT TERM...Church
LONG TERM...Cecava
AVIATION...Cunningham

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

In the hours before

Special weather statement, Oct 1, 3:02 PM MDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
302 PM MDT Sat Oct 1 2022

UTZ128-012145-
South Central Utah UT-
302 PM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of central Garfield
County through 345 PM MDT...

At 302 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Escalante, moving east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boulder.

This includes Utah Route 12 between mile markers 64 and 81.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3771 11154 3784 11154 3793 11125 3766 11124
TIME...MOT...LOC 2102Z 262DEG 12KT 3778 11146

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Church
Special weather statement, Oct 1, 4:09 PM MDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
409 PM MDT Sat Oct 1 2022

UTZ125-128>130-012245-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
409 PM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of north central
Garfield and southwestern Wayne Counties through 445 PM MDT...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Capitol Reef National Park, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Capitol Reef National Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3794 11117 3811 11124 3821 11097 3795 11088
TIME...MOT...LOC 2209Z 254DEG 7KT 3805 11112

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Oct 1, 4:11 PM MDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Salt Lake City UT
411 PM MDT Sat Oct 1 2022

UTZ125-128-012245-
South Central Utah UT-Southern Mountains UT-
411 PM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of central Garfield
County through 445 PM MDT...

At 411 PM MDT, Doppler radar was tracking a strong thunderstorm over
Boulder, or 11 miles northeast of Escalante, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Boulder.

This includes Utah Route 12 between mile markers 75 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Salt Lake City.

&&

LAT...LON 3781 11156 3799 11154 3801 11122 3774 11125
TIME...MOT...LOC 2211Z 274DEG 10KT 3790 11147

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Oct 1, 4:57 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
457 PM MDT Sat Oct 1 2022

UTZ125-128>130-012330-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-Southern Mountains UT-
457 PM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of central Garfield
County through 530 PM MDT...

At 456 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Ticaboo, or over the south end of Capitol Reef
National Park, moving east at 10 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Garfield
County.

This includes Utah Route 276 between mile markers 22 and 26.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3768 11102 3786 11105 3794 11069 3768 11064
TIME...MOT...LOC 2256Z 252DEG 9KT 3779 11098

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT
Special weather statement, Oct 1, 5:01 PM MDT, 11 minutes before
Special Weather Statement
National Weather Service Salt Lake City UT
501 PM MDT Sat Oct 1 2022

UTZ128>130-012330-
Capitol Reef National Park and Vicinity UT-South Central Utah UT-
Western Canyonlands UT-
501 PM MDT Sat Oct 1 2022

...A strong thunderstorm will impact portions of central Garfield
County through 530 PM MDT...

At 501 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Boulder, or 19 miles south of Capitol Reef National
Park, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of central Garfield
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3779 11128 3797 11132 3805 11101 3778 11096
TIME...MOT...LOC 2301Z 263DEG 15KT 3790 11120

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MT

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 6:00 PM MDTSpecial Weather StatementSLCIron30 min
Sep 30, 6:30 PM MDTSpecial Weather StatementSLC30 min
Sep 30, 6:59 PM MDTSpecial Weather StatementSLC31 min
Oct 1, 4:37 AM MDTSpecial Weather StatementSLCCarbon38 min
Oct 1, 4:51 AM MDTSevere Thunderstorm WarningSLCCarbon, Emery24 min
Oct 1, 5:12 AM MDTSevere Thunderstorm WarningSLCCarbon, Emery21 min
Oct 1, 6:08 AM MDTSpecial Weather StatementSLCCarbon52 min
Oct 1, 6:41 AM MDTSevere Thunderstorm WarningSLCCarbon34 min
Oct 1, 2:36 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield, Wayne3 hr
Oct 1, 2:51 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Oct 1, 3:02 PM MDTSpecial Weather StatementSLCGarfield43 min
Oct 1, 4:09 PM MDTSpecial Weather StatementSLCWayne36 min
Oct 1, 4:11 PM MDTSpecial Weather StatementSLCGarfield34 min
Oct 1, 4:15 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield3 hr
Oct 1, 4:21 PM MDTSevere Thunderstorm WarningSLCGarfield24 min
Oct 1, 4:23 PM MDTSevere Thunderstorm WarningSLCGarfield37 min
Oct 1, 4:46 PM MDTSevere Thunderstorm WarningSLCGarfield14 min
Oct 1, 4:55 PM MDTFlash Flood Warning Considerable damage threatSLCGarfield4 hr
Oct 1, 4:57 PM MDTSpecial Weather StatementSLCWayne33 min
Oct 1, 5:01 PM MDTSpecial Weather StatementSLCGarfield29 min
Oct 1, 5:44 PM MDTSevere Thunderstorm WarningSLCGarfield31 min

Nearby

Severe Thunderstorm Warnings in Utah, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.